MHRA reiterates safety warnings over isotretinoin
The UK drugs safety and efficacy watchdog the MHRA has repeated historic warnings over the severe acne drug isotretinoin.
This treatment is available as both a patented medicine (Roaccutane) and a generic but has had a history of safety concerns.
In fact in the British National Formulary (BNF) the treatment has one of the longest side effects lists of any medicine, and has been shown in some studies to increase the risk of psychiatric disorders such as thoughts such as suicide ideation and depression.
The MHRA has this week repeated its warnings over the drug following a review of the available evidence and individual case reports.
But there are conflicting study results and limitations in these data that have made it impossible to identify an absolute increase in risk.
In addition there was no clear biological mechanism by which isotretinoin would cause psychiatric disorders; acne itself is associated with some psychiatric disorders.
Also, the age at which many patients take isotretinoin is also the age at which some psychiatric disorders are commonly diagnosed.
Despite the inconclusive review, however, current warnings were considered to still be appropriate, the watchdog said.
In the latest 2014 edition of the MHRA’s Drug Safety Update, the following recommendations were highlighted:
- Isotretinoin should only be prescribed by or under the supervision of a consultant dermatologist with expertise in the use of systemic retinoids for the treatment of severe acne.
- Prescribers should warn patients and their family to be aware of the potential for psychiatric disorders such as depression, anxiety, and in rare cases suicidal thoughts, and to be vigilant for symptoms.
- In patients with a history of depression, the benefits of treatment should be carefully weighed against the possible risk of psychiatric disorders.
- Patients should be monitored for signs of depression and referred for appropriate treatment if necessary. Stopping isotretinoin may not be enough to alleviate symptoms and further psychiatric or psychological evaluation may be necessary.